MEDFORD, Ore. -- Right now more people are overdosing on heroin in Medford than ever before. Medford Police think the spike is due to a powerful opioid called Fentanyl being laced into the heroin.
Since March 11, 2018 there have been six heroin overdoses in the Medford area. Normally, there are only one to two heroin overdoses a year.
Fentanyl is an opioid exchanged on the dark web and through mail. Medford Police say it's caused hundreds of deaths on the East Coast, and has now made it's way into Southern Oregon.
"It's extremely potent, way more potent than heroin," says Lt. Budreau of the Medford Police Department.
Lt. Budreau says police have continued to arrest heroin dealers, but more keep coming.
"As soon as we take off a big drug dealer that's bringing it into the valley, someone steps into their place and takes over that cause there's so much money involved," says Lt. Budreau.
Fentanyl is becoming popular among dealers because it's so cheap, "They're mixing it with heroin so they can use much less heroin, the dealers are making more money off of this that's why they're going to it," says Lt. Budreau.
Today Julia Pinsky, Executive Director of Max's Mission, told NewsWatch12 Fentanyl can cause someone to overdose within a minute. Now that overdoses are on the rise, Medford Police and the U.S. Surgeon General want the public to carry Naloxone. It's an overdose reversing drug that takes effect almost immediately.
"If you have it on hand you can save a life and also prevent brain damage," says Pinsky.
If you think someone is overdosing first call 911. You can spray or inject the Naloxone into their nose or body. Depending on the amount of opioids they've ingested, or if it's Fentanyl laced, it may require more than 3 doses.
Tomorrow Max's Mission will be handing out free Naloxone and providing training on how to use it at the Medford Library from 3:30 to 5:30 p.m.